Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS Melbourne, FL

August 28, 2018Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 28, 2018, 3:22 PM EDT for Orange County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2018, 3:22 PM EDT (19:22 UTC)
Expired
Aug 28, 2018, 3:45 PM EDT
In force
23 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Orange County, FL

The radar

The Melbourne radar (KMLB), 96 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS52 KMLB 281922
SVRMLB
FLC095-281945-
/O.NEW.KMLB.SV.W.0073.180828T1922Z-180828T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
322 PM EDT TUE AUG 28 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Orange County in east central Florida...

* Until 345 PM EDT.

* At 322 PM EDT, a severe thunderstorm was located over Bay Lake,
  moving west at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bay Lake, Horizon West, Doctor Phillips, Bay Hill and Lake Buena
  Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2844 8149 2835 8154 2835 8166 2850 8166
TIME...MOT...LOC 1922Z 106DEG 14KT 2840 8152 

HAIL...<.75IN
WIND...60MPH
 
$$

Combs
1 follow-up statement
775 
WWUS52 KMLB 281935
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
335 PM EDT TUE AUG 28 2018

FLC095-281945-
/O.EXP.KMLB.SV.W.0073.000000T0000Z-180828T1945Z/
Orange FL-
335 PM EDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE COUNTY
WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 2844 8149 2835 8154 2835 8166 2850 8166
TIME...MOT...LOC 1935Z 106DEG 14KT 2841 8157 

$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 10:33 AM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 28, 10:33 AM EDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1033 AM EDT Tue Aug 28 2018

.UPDATE...
Debris cloudiness from this morning's convection over the
Atlantic is dissipating, though it continues to disrupt surface-
based heating across Volusia and northern Brevard counties where
temperatures remain in the 70s. Elsewhere, temps have warmed into
the 80s in moderate and humid southeast flow. Onshore flow will
maintain ample moisture today, with PWATs advertised around 2.0".
This morning's marine activity will continue to transition
onshore across the Treasure Coast, before diurnally-driven
convection develops along the Atlantic sea breeze and transitions
inland.

This morning's package remains on track with higher PoPs across
the interior and along the Treasure Coast (>50%). Nudged precip
chances down to 30% along the Volusia Coast as this morning's
debris will likely keep afternoon storm coverage well inland from
this area.

&&

.AVIATION...
Ample moisture in sultry southeast flow will keep scattered
coverage of SHRA/TSRA in the forecast today, initially south of
KMLB this morning as activity moves off the Atlantic, and then
further inland this afternoon as the sea breeze moves inland.
Coverage of late morning and early afternoon diurnal convection
along the Atlantic sea breeze still not enough to merit TEMPO
groups for the coastal corridor. Went with 2-hour TEMPO groups for
the inland aerodromes within the 18Z- 23Z VCTS time frame.

&&

.MARINE...Today through Saturday...Surface ridge axis north of the
area will maintain E/SE winds across the waters through the end of
the week (and into the weekend). Wind speeds will generally range
from 5-10 knots near shore and occasionally 10-15 knots offshore.
Seas continue in the 1-2 foot range near shore and 2-3 feet offshore
in a short (4-5s) period wind chop combined with a small 7-8s period
groundswell.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  88  75  89  75 /  30  20  30  20
MCO  92  76  92  76 /  50  10  50  10
MLB  90  78  89  78 /  40  20  30  20
VRB  89  76  90  76 /  40  20  40  20
LEE  92  77  93  76 /  50  10  50  20
SFB  91  76  92  75 /  50  10  40  10
ORL  92  76  93  75 /  50  10  50  10
FPR  89  76  89  75 /  40  20  40  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Ulrich/Pendergrast
Hazardous weather outlook, Aug 28, 10:03 AM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1003 AM EDT Tue Aug 28 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-282200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1003 AM EDT Tue Aug 28 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms near the coast will move
and develop inland as the Atlantic sea breeze develops shortly
after noon and then moves steadily into the interior during the
middle and late afternoon. Most, if not all the activity will be
west of the local area by sunset. The highest chances for storms
today will be west of Interstate 95, and especially inland during
the peak heating from mid to late afternoon.

Any storms that form will move toward the west or west-northwest
at 10 to 15 mph. Cloud to ground lightning strikes, locally heavy
downpours up to around an inch or so, and brief gusty winds will
accompany a few of the storms that develop.

.FLOOD IMPACT...
Locally heavy rain of an inch or greater will produce nuisance
standing water in low spots and on roadways. Slow down and allow
extra time to reach your destination.

.MARINE THUNDERSTORM GUST IMPACT...
A few storms will also be capable of produce wind gusts near 35
knots over the near shore Atlantic waters, as well as near the
Intracoastal Waterway, and on inland lakes. The best chance for
this to occur will be around Lake Okeechobee, where interaction
with the lake breeze is possible.

.RIVER FLOOD IMPACT...
The Saint Johns River at Geneva, Sanford, and Astor is forecast to
remain above Action Stage this week with levels remaining steady or
only slightly falling.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Scattered afternoon showers and lightning storms are forecast
through the end of the week, with the highest coverage expected
over the interior. The main storm threats continue to be cloud to
ground lightning strikes, gusty winds, and local ponding of water
from torrential downpours.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Pendergrast

In the hours before

Special weather statement, Aug 28, 1:21 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
121 PM EDT TUE AUG 28 2018

FLZ053-058-281800-
Okeechobee FL-Osceola FL-
121 PM EDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OKEECHOBEE AND
SOUTHEASTERN OSCEOLA COUNTIES UNTIL 200 PM EDT...

At 121 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Kissimmee Prarie Preserve, or 10 miles south of Lake
Marian, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kissimmee Prarie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2758 8116 2760 8114 2764 8114 2765 8113
      2766 8113 2768 8115 2771 8115 2773 8117
      2774 8116 2775 8118 2776 8117 2778 8119
      2782 8121 2779 8093 2755 8105
TIME...MOT...LOC 1721Z 089DEG 12KT 2773 8103

Combs
Special weather statement, Aug 28, 2:36 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Melbourne FL
236 PM EDT TUE AUG 28 2018

FLZ045-144-281900-
Orange FL-Southern Lake County FL-
236 PM EDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE AND WEST
CENTRAL ORANGE COUNTIES UNTIL 300 PM EDT...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oakland, or near Winter Garden, moving northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Winter Garden, Ferndale, Clermont, Oakland and Lake Louisa.

LAT...LON 2855 8160 2845 8163 2848 8184 2865 8171
TIME...MOT...LOC 1836Z 118DEG 13KT 2853 8166

Combs
Special weather statement, Aug 28, 2:52 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
252 PM EDT TUE AUG 28 2018

FLZ045-053-281930-
Osceola FL-Orange FL-
252 PM EDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 330 PM EDT...

At 252 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Conway to Osceola Heritage Park. Movement was
west at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Ocoee, Winter Garden and Saint Cloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2858 8160 2860 8120 2826 8114 2816 8152
      2818 8153 2820 8152 2826 8156 2826 8164
TIME...MOT...LOC 1852Z 089DEG 11KT 2851 8131 2830 8136

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:21 PM EDTSpecial Weather StatementMLBOkeechobee39 min
Aug 28, 2:36 PM EDTSpecial Weather StatementMLBLake24 min
Aug 28, 2:52 PM EDTSpecial Weather StatementMLBOrange38 min
Aug 28, 3:04 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola26 min
Aug 28, 3:34 PM EDTSpecial Weather StatementMLBLake41 min
Aug 28, 4:43 PM EDTSpecial Weather StatementMLBLake32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.